I have been a type 1 diabetic since I was 9 years old, I am now 22. I reached a turning point when I decided I wasn't going to be unhealthy any longer, I struggled with my weight and keeping my blood sugars under control for years and my doctor said losing weight could help, so I started an exercise routine at a local gym. 15 minutes of cardio and 15 minutes of strength training everyday. I'm already starting to feel better and have more energy, I've been at it for a few weeks now, but I've noticed a problem. I had to rapidly adjust the amount of insulin I took for each carb (sliding scale) because my body was using it more efficiently, I think I have found a good ratio now, but it seems like my sugar is having phantom highs! When I check an hour after a meal, its fine but 3 hours later when I check its raised! Is there sugar stored in the fat I'm burning that's causing this? I'm getting frustrated, has anyone had similar happenings? Thanks.
Toriann24 I don't know about Type 1 but I know the answer to your question. Yes. The reason I know this is because I started a Ketone diet (very low carbs). When your body can't get the energy from sugar or carbs, it starts getting it from your fat to give you energy. My blood levels are almost normal most days but if I don't exercise, my blood sugars get high even though I didn't have carbs.
Just curious, sliding scale is old school...why not count carbs and match your I:C ratio? It's so much easier to regulate. Just my 2 cents. Aerobic exercise lowers blood glucose and anaerobic (strength lifting) exercises increase blood glucose. To provide fuel for anaerobic, a rapid release of glucose into the blood occurs from internal glycogen stores, driven by a rise in adrenaline hormone levels.
I would like to talk to you. I have read two of your posts, and find you seem to have done some research. I would appreciate an email to begin a dialogue. I am conducting some research to help those with Type 1 and I would like to contribute to the greater good by communicating the need for research to the greater public and also the importance of an early and correct diagnosis.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.